FDA Says Proton Pump Inhibitors Cause Low Magnesium

Advertisement

The Food and Drug Administration (FDA) has announced that prolonged use of prescription proton pump inhibitors, which are used to treat gastroesophageal reflux disease (GERD) and other similar disorders, may cause low magnesium levels. The risk of low magnesium levels is much less with use of over-the-counter-(OTC) proton pump inhibitors.

Low magnesium can cause serious problems

The drug safety warning issued by the FDA on March 2, 2011, noted that patients who take proton pump inhibitors (PPIs) for as little as three months may experience low serum magnesium levels (hypomagnesemia), although 75 percent of the cases reviewed involved individuals who had taken the drugs for longer than one year. In the remaining 25 percent, supplementation with magnesium alone did not improve their magnesium levels and the patients had to stop taking the drugs.

Approximately 21 million individuals filled prescriptions for proton pump inhibitors at outpatient retail pharmacies in the United States in 2009. Patients who take prescription PPIs usually stay on the pills for an average of 180 days.

Prescription PPIs include dexlansoprazole (Dexilant), esomeprazole magnesium (Nexium), lansoprazole (Prevacid), omeprazole and sodium bicarbonate (Zegerid), omeprazole (Prilosec), pantoprazole sodium (Protonix), and rabeprazole sodium (AcipHex). A combination drug (Vimovo) containing esomeprazole magnesium and the nonsteroidal anti-inflammatory drug naproxen is also available by prescription.

Advertisement

Because OTC proton pump inhibitors are sold at low doses and only intended for a two-week treatment course up to three times per year, the FDA notes there is very low risk of hypomagnesemia if the OTCs are taken as directed. Proton pump inhibitors are taken to treat GERD, stomach and small intestine ulcers, and an inflamed esophagus.

Symptoms of low serum magnesium can include arrhythmias, seizures, and abnormal, involuntary contractions of the muscles (a condition called tetany). Other indications may include loss of appetite, fatigue, nausea, vomiting, and weakness.

The FDA has advised healthcare professionals to consider getting serum magnesium levels from their patients before prescribing PPI treatment if they expect the patients to take the drugs for a long time. This precaution is also advised for patients who are taking digoxin or drugs that may cause low magnesium levels, such as diuretics.

Because of recent findings by the FDA concerning reports of low magnesium in patients on prolonged treatment with proton pump inhibitors, the agency has announced that information about the potential risk of low serum magnesium levels from these drugs will be included in the Warnings and Precautions sections of prescription PPIs.

Because OTC proton pump inhibitors are not recommended for long-term use, the FDA has not asked for warnings to be placed on the OTC products. However, the FDA also acknowledges that consumers may take OTC proton pump inhibitors for longer than recommended and that both they and healthcare providers should be aware of the risk of low magnesium if these drugs are taken in an unapproved manner.

SOURCE:
FDA Drug Safety Podcast

Advertisement